Back to Ask the Diabetes Team Ask the Diabetes Team

From Covington, Georgia, USA:

Last December, my husband was diagnosed with bronchitis and his doctor gave him a prescription for Dexamethasone with the following directions: one, twice daily for two days, one-half, twice daily for one day, then one-half daily for two days. He took them as directed until the fifth day when the pharmacist called and said he had not given him the correct amount of the pills. He then prescribed the pills again with my husband taking six the first day and then decreasing the amount daily. My husband took the pills until the third day when he became very ill and was taken to the hospital and had a blood sugar level of 1025 mg/dl [56.9 mmol/L]. I was told he was in a diabetic coma. His blood sugar was normal four months prior to this time. Could the method in which he took this medication have caused him to become a diabetic?


It is unclear what the dose of steroids that he did receive. It is possible to have high blood sugars with steroids. This usually occurs in people with a predisposition for developing diabetes. The dose and duration of the steroids does play a role. However, I am not really sure what dose he got.


Original posting 6 Dec 2005
Posted to Diagnosis and Symptoms and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.